Wisconsin, 2008Hail and Damaging Wind in Wisconsin, May 2, 2008
May 2, 2008 · NWS MKX · 3 events in 3 counties and zones
Isolated severe storms affected southeast Wisconsin with large hail and strong winds gusting to around 56 knots (65 mph). Synoptically, low pressure moved northeast through the La Crosse area while a warm front pushed north to a Marquette to Sheboyban county line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms affected southeast Wisconsin with large hail and strong winds gusting to around 56 knots (65 mph). Synoptically, low pressure moved northeast through the La Crosse area while a warm front pushed north to a Marquette to Sheboyban county line. Daytime maximum temperatures reached the 70s while surface dewpoints peaked in the 50s. Clusters or short lines of storms were generated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 2, 1:12 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, May 2, 1:12 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
212 PM CDT FRI MAY 2 2008
.SHORT TERM...
THE WINDOW FOR SEVERE THREAT IS BEGINNING. THERE IS STILL A SMALL
CHANCE OF SEVERE STORMS...ALONG WITH ISOLATED TORNADOES LATE THIS
AFTERNOON AND EARLY THIS EVENING. GOOD UPPER DIFLUENCE AS 95 KT
UPPER JET PUSHES INTO THE LAKE MICHIGAN AREA THIS EVENING.
VISIBLE SATELLITE IMAGERY SHOWING CLOUDS THINNING BEHIND EARLY
AFTERNOON BAND OF THUNDERSTORMS ACROSS FAR SOUTHERN WI AND
NORTHERN IL. LIS HAVE RISEN TO -3.
EXPECT MAIN THREAT JUST AHEAD OF DRY PUNCH THAT WILL MOVE INTO THE
FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. WATER
VAPOR LOOP SHOWS DRYING JUST NOW PUSHING INTO THE EXTREME SOUTHWEST.
FORECAST SOUNDINGS OFF 12Z NAM AND 17Z RUC HAVE MARGINAL
CAPE...BUT THIS MAY BE UNDERDONE WITH A LITTLE HEATING. ALSO A
BRIEF TORNADO POTENTIAL WITH HELICITY RAISING TO AROUND 230. EHI
VALUES ARE NEAR 1...BUT WITH A LITTLE MORE CAPE THOSE WOULD BE
HIGHER. HOWEVER RUC IS SHOWING THAT DRY PUNCH PUSHES IN FAIRLY
RAPIDLY. IF THIS HAPPENS LIMITED INSTABILITY MAY NOT BE ENOUGH FOR
DEEP CONVECTION.
AT LEAST THE SOUTHERN HALF OF THE FORECAST AREA COULD BE IN THE
WARM SECTOR...BEFORE OCCLUDED FRONT PUSHES IN FROM THE
SOUTHWEST...AND DRY AIR PUSHES INTO THE MID LEVELS AROUND THE
MATURE CLOSED UPPER LOW. THEN DRY AIR WILL SHUT OFF
THUNDERSTORM...AND SHOWER POTENTIAL THIS EVENING. WINDS SHIFTED TO
SOUTHWEST WITH GUSTS TO 33 KNOTS WITH OCCLUSION.
WRAP AROUND PRECIP EXPECTED ON SATURDAY AS UPPER LOW OPENS AND
RESULTANT TROUGH MOVES ACROSS WISCONSIN AND NORTHERN ILLINOIS.
SHORTWAVE ON GFS FOR SUNDAY NIGHT IS NOT AS PRONOUNCED AS
YESTERDAY AND IS IN FAIR AGREEMENT WITH ECMWF. BOTH 12Z GFS AND
12Z ECMWF HAVE A WEAK SURFACE TROUGH MOVING THROUGH MONDAY. BOTH
NAM AND GFS HAVE STEEP LAPSE RATES...CAPES NEAR 700 OFF THE GFS.
THEREFORE WILL GO WITH A SMALL CHANCE OF SHOWERS.
.LONG TERM...
NEW ECMWF IS NOW TRENDING TOWARD THE GFS IN THE MID/LATE PERIODS.
THEREFORE WILL TREND WETTER FOR TUESDAY/TUESDAY NIGHT.
&&
.AVIATION...MAIN ISSUE FOR TAFS THROUGH 00Z SUNDAY IS EXPECTED
CONVECTION LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS AND
ASSOCIATED MVFR/IFR CEILINGS AND VISIBILITIES ASSOCIATED WITH LOW
LEVEL JET NOSE PUSHING NORTHEAST OF THE AREA.
NEXT ROUND OF THUNDERSTORMS EXPECTED BETWEEN 20Z FRIDAY AND 02Z
SATURDAY...AS COLD FRONT PUSHES ACROSS SOUTHERN WISCONSIN. EXPECT
PREVAILING MVFR CEILINGS AND VISIBILITIES WITH THUNDERSTORMS...WITH
SOME IFR VISIBILITIES AND CEILINGS POSSIBLE IN STRONGEST STORMS.
WINDS GRADUALLY INCREASE IN MAGNITUDE AND SHIFT TO THE SOUTHWEST AND
WEST ON SATURDAY. MVFR CEILINGS AND SCATTERED RAIN SHOWERS ARE
EXPECTED AS UPPER LOW SHIFTS ACROSS THE AREA.
&&
.MARINE...STABLE MARINE LAYER EXPECTED TO PREVENT MIXING OF WINDS
ALOFT DOWN TO THE SURFACE TONIGHT AND SATURDAY. THIS SHOULD KEEP
WINDS BELOW SMALL CRAFT ADVISORY CRITERIA...DESPITE AN INCREASING
SURFACE PRESSURE GRADIENT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...HENTZ
AVIATION/MARINE...WOOD
Hazardous weather outlook, May 2, 3:28 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 PM CDT FRI MAY 2 2008
WIZ046-047-051-052-056>060-062>072-031100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
428 PM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHERN WISCONSIN. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE THE MAIN HAZARDS.
SOME RIVERS WILL REMAIN IN FLOOD...INCLUDING THE FOX...PECATONICA
AND ROCK. OTHER RIVERS THAT HAD BEEN FALLING WILL BECOME STEADY...OR
SLOWLY RISE...WITH EXPECTED RAINFALL TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAINFALL THROUGH SATURDAY WILL KEEP SEVERAL RIVERS ABOVE FLOOD STAGE
THROUGH THE WEEKEND...AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
LMZ643>646-031100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
428 PM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
WATERSPOUTS ARE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WOOD
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, May 2, 12:30 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HEAVY RAIN 1 SE VERONA 42.98N 89.52W
05/02/2008 M0.47 INCH DANE WI TRAINED SPOTTER
SINCE 12 AM CDT TODAY.
&&
GDSpecial weather statement, May 2, 3:44 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
444 PM CDT FRI MAY 2 2008
WIZ046-047-051-052-056>060-062>072-022245-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
444 PM CDT FRI MAY 2 2008
...SCATTERED STRONG THUNDERSTORMS EXPECTED TO DEVELOP THROUGH 6 PM...
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
PORTIONS OF SOUTH CENTRAL WISCONSIN THROUGH 6 PM. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND ONE INCH HAIL.
IN ADDITION...AN ISOLATED TORNADO IS POSSIBLE. A TORNADO WATCH HAS
BEEN ISSUED FOR ALL OF SOUTH CENTRAL WISCONSIN ALONG AND WEST OF A
LINE FROM GREEN LAKE TO SULLIVAN TO LAKE GENEVA AND PELL LAKE
UNTIL 10 PM THIS EVENING.
THIS WATCH INCLUDES THE MADISON...JANESVILLE...MINERAL
POINT...REEDSBURG AND PORTAGE AREAS AS WELL.
AT 440 PM...SCATTERED THUNDERSTORMS WERE LOCATED FROM AROUND SUN
PRAIRIE TO MONTELLO...AND ALSO IN THE DODGEVILLE AND SPRING GREEN
AREAS. THE THUNDERSTORMS WERE MOVING TO THE NORTH AT 40 TO 45 MPH.
THESE THUNDERSTORMS WERE INCREASING IN INTENSITY AND PRODUCING
CLOUD TO GROUND LIGHTNING STRIKES.
ALL PEOPLE OUTDOORS THIS EVENING OVER SOUTH CENTRAL WISCONSIN
SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER
SHOULD A THUNDERSTORM APPROACH YOUR LOCATION. REMEMBER...LIGHTNING
CAN STRIKE THE GROUND WELL AWAY FROM THE PARENT THUNDERSTORM.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF SOUTHEAST
WISCONSIN BETWEEN 5 PM AND 7 PM.
MBK
Special weather statement, May 2, 4:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT FRI MAY 2 2008
WIZ046-047-051-052-056>060-062>072-030000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
543 PM CDT FRI MAY 2 2008
...TORNADO WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL WISCONSIN
UNTIL 10 PM...
SCATTERED STRONG THUNDERSTORMS WERE OVER THE RIPON...PRINCETON...
LAKE DELTON AND BLANCHARDVILLE AREAS. THE STORMS ARE MOVING TO THE
NORTH AT 40 TO 45 MPH. THESE THUNDERSTORMS WILL AFFECT THE
BERLIN... BLUE MOUNDS...DODGEVILLE AND SPRING GREEN AREAS.
HAIL TO ONE INCH...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE
POSSIBLE FROM THE STRONGEST THUNDERSTORMS.
ALL PEOPLE OUTDOORS THIS EVENING SHOULD KEEP AN EYE TO THE SKY
AND BE PREPARED TO SEEK SHELTER SHOULD A THUNDERSTORM APPROACH
YOUR LOCATION. REMEMBER...LIGHTNING CAN STRIKE THE GROUND WELL
AWAY FROM THE PARENT THUNDERSTORM.
SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTH CENTRAL WISCONSIN
THIS EVENING...AND DEVELOP OVER PORTIONS OF SOUTHEAST WISCONSIN
BETWEEN 6 PM AND 8 PM.
THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE PORTION OF
SOUTH CENTRAL WISCONSIN ALONG AND WEST OF A LINE FROM GREEN LAKE
TO SULLIVAN TO LAKE GENEVA. THIS WATCH INCLUDES THE
MADISON...JANESVILLE...MINERAL POINT...REEDSBURG AND PORTAGE AREAS.
MBK
Event by event
1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Rock
- When
- May 2, 5:10 PM CST
- Where
- Rock County, 3 mi SE of Clinton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100
- Reported by
- Post Office
- Coordinates
- 42.539, -88.828
Powerful straight-line winds and brief heavy rains uprooted some trees and damaged a mailbox.
Lightning, Walworth
- When
- May 2, 5:30 PM CST
- Where
- Walworth County, 2 mi NNE of Lake Geneva
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.627, -88.415
A lightning strike caused a house fire to the roof area.
Hail, Ozaukee
- When
- May 2, 6:30 PM CST
- Where
- Ozaukee County, 2 mi NW of Grafton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.340, -87.978
In addition to the hail, wind gusts were in the 35 to 43 knot range (40 to 50 mph), resulting in some broken small branches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100856, 100857, 100855.